Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Author index

Page Path
HOME > Browse Articles > Author index
Search
Young Jae Lim 1 Article
A case of chronic licorice intoxication-induced apparent mineralocorticoid excess syndrome
Young Jae Lim, Ji Eun Kim
J Korean Soc Clin Toxicol. 2023;21(2):151-155.   Published online December 29, 2023
DOI: https://doi.org/10.22537/jksct.2023.00020
  • 169 View
  • 2 Download
AbstractAbstract PDF
Licorice is a perennial herb belonging to the legume family that mainly grows in northeastern China, Mongolia, Siberia, and other regions. It is used in traditional medicine in the form of dried roots in the East and the West. The main active component of licorice, glycyrrhizin, is known to produce mineralocorticoid effects when consumed chronically, which can lead to apparent mineralocorticoid excess syndrome. Herein, we present the case of a 72-year-old woman who was admitted to the emergency room with severe generalized weakness and difficulty keeping her neck upright, which had developed after daily consumption of licorice-infused water for the past 2 months. Blood tests revealed metabolic alkalosis and severe hypokalemia, and an electrocardiogram showed ventricular bigeminy. The patient was treated with daily potassium and spironolactone supplements, leading to a significant improvement in muscle strength after a week. One week later, the patient was discharged, showing rare ventricular premature contractions on electrocardiography, but with no specific complaints. Chronic licorice ingestion leading to hypokalemia and muscle weakness can be life-threatening, necessitating the discontinuation of the causative agent, close monitoring, and cautious supplementation of potassium and spironolactone as treatment.

JKSCT : Journal of The Korean Society of Clinical Toxicology